Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Had iud. Missing periods, severe pain in abdomen and vagina. What are the risks?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I have had an iud for 2 years now...I've not had a period since ...I keep having severe pain n my lower abdomen and n my stomach is swollen
Posted Mon, 26 Nov 2012 in Women's Health
Answered by Dr. Timothy Raichle 41 minutes later
Hello, I would be happy to help you with your question.

There are two IUD's in the US: the Mirena IUD and the Paraguard IUD. The Mirena IUD has progesterone which causes women's cycles to lighten and eventually stop. So if you have a Mirena IUD, then this would be expected and would explain no period for 2 years.

On the other hand, if you had the Paraguard IUD, then this would be unusual.

In either case, given your pain and "swollen" belly, two things need to happen:

1. You need to check a pregnancy test as soon as possible
2. You need to contact your doctor to schedule and visit and an ultrasound to make sure the IUD is in the proper location.

I hope this helps. Please ask if you have any followup questions!
Above answer was peer-reviewed by
Follow-up: Had iud. Missing periods, severe pain in abdomen and vagina. What are the risks? 10 hours later
There is no way I'm pregnant. I'm just concerned cause I know they recalled the mirena. When I have sex I ball up because it hurts so bad.
Answered by Dr. Timothy Raichle 3 hours later
Thanks for the followup!

Okay, I trust that you are not pregnant- this just has to be part of the workup of any sexually active, reproductive age woman presenting with abdominal pain.

But, I have learned over time, having been consulted on cases related to IUD malfunction or migration, that if you are having pelvic pain, pain with intercourse, etc. someone has GOT to look at that IUD - i.e. you need a pelvic ultrasound.

I hope this helps!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor